Your-Doctor
Multiple Choice Questions (MCQ)

Quiz Categories Click to expand

Category: Critical Care Medicine-Cardiovascular Disorders--->Shock States
Page: 1

Question 1#Print Question

A 55-year-old man with a history of chronic obstructive pulmonary disease (COPD) (no home O2 , FEV1 67% predicted) presents to the emergency department with shortness of breath and lightheadedness that started suddenly 4 hours prior. He underwent a right knee replacement 6 months prior but otherwise has not been in the hospital recently and has felt well. His only current medication is an albuterol inhaler. He has no other past medical history.

His vitals are:

  • temperature 99°F
  • heart rate (HR) 90 beats/min
  • blood pressure (BP) 85/55 mm Hg
  • respiratory rate 20/min
  • pulse oximetry 90% breathing ambient air

On examination, he is anxious, with clear lung fields and cold extremities and mottled skin. A chest radiograph does not reveal any acute process, and a chest computed tomography (CT) with pulmonary angiography demonstrates bilateral segmental pulmonary emboli. He is given 2 L of intravenous (IV) lactated ringers (LR) solution and is complaining of dizziness and noted to be confused. His repeat vitals are HR 105 beats/min, BP 70/40 mm Hg, respiratory rate 20/min, and SpO2 88% on room air. In addition to supportive care and appropriate triage, what is the most appropriate next step?

a. Administer an additional 1 L of LR
b. Begin IV heparin infusion without bolus
c. Begin IV heparin infusion with bolus
d. Administer systemic thrombolytic therapy at full dose
e. Administer systemic thrombolytic therapy at half dose


Question 2#Print Question

A 65-year-old woman with acute myeloid leukemia is undergoing induction chemotherapy as an inpatient. On hospital day 4, she is noted to be hypotensive, febrile, and rigoring. Lactic acid is measured at 5 mmol/L. She is transferred to the intensive care unit (ICU) and her laboratory results from that morning are reviewed. They are notable for an absolute neutrophil count of 120/µL and a creatinine that is elevated to 3 mg/dL from a baseline of 1.2 mg/dL.

Which of the following interventions have been demonstrated to improve mortality for this patient population?

a. Early initiation of renal replacement therapy
b. Early administration of antibacterial agents
c. Procalcitonin-guided antibiotic administration
d. Early administration of systemic antifungal therapy
e. Fluid administration guided by lactic acid


Question 3#Print Question

A 56-year-old man with diffuse large B-cell lymphoma develops shortness of breath, wheezing, and hypotension while in the chemotherapy infusion center. His second infusion of rituximab treatment was initiated several minutes before the start of his symptoms. He was otherwise asymptomatic at the time of arrival to the infusion appointment.

His vitals signs are:

  • T 98.8
  • HR 120 beats per minute
  • BP 100/60 mm Hg
  • respiratory rate 22 breaths per minute
  • SpO2 98% on room air

On examination, he is in acute distress with diffuse wheezing and urticaria are noted on his abdomen and chest.

What is the immediate first-line management?

a. Administer 50 mg diphenhydramine IV
b. Administer up to 5 mL of 1:1000 dilution epinephrine IM
c. Administer up to 5 mL of 1:1000 dilution epinephrine IV
d. Administer up to 0.5 mL of 1:10 000 dilution epinephrine IV
e. Administer up to 0.5 mL of 1:1000 dilution epinephrine IM


Question 4#Print Question

A 65-year-old woman with a history of nonischemic cardiomyopathy is admitted for dyspnea and progressive edema to the medical ward. On admission, her medications include lisinopril, carvedilol, and aspirin. She receives 80 mg of IV furosemide and makes a total of 30 mL of urine over the next 8 hours. Her creatinine is increased from a baseline of 1.2 to 2.5 mg/dL, her lactate is elevated at 4 mmol/L, and her hemoglobin is stable at 12 mg/dL. Her nurse reports progressive disorientation and somnolence. On examination, her vitals are:

  • temperature 98°F
  • HR 80 beats per minute
  • BP 95/75 mm Hg
  • respiratory rate 14/min
  • SpO2 94% breathing ambient air

Her extremities are edematous and cool, pulses are weak, and an S3 is auscultated. An electrocardiogram (EKG) does not show any changes compared with baseline. Beside echocardiogram reveals severe diffuse left ventricular (LV) hypokinesis without evidence of effusion or significant right ventricular dysfunction. She is transferred to the ICU. A central venous catheter is placed, and her central venous oxygen saturation (CVO2 ) is 30%.

What is the best next step in management?

a. Administration of 1 liter of IV 0.9% NaCl solution
b. Initiate heparin infusion with a bolus
c. Administration of dobutamine infusion
d. Reversal of beta-blockers with glucagon administration
e. Repeat administration of Lasix 80 mg IV


Question 5#Print Question

A 65-year-old man with a history of heavy alcohol use presents to the emergency department with severe abdominal pain and is diagnosed with alcoholic pancreatitis. He is noted to have a BP of 70/40 mm Hg after receiving 3 L of IV normal saline and is admitted to the ICU for management of severe pancreatitis and shock. On ICU day 1 and 2, his blood glucose levels are noted to be greater than 250 mg/dL on multiple consecutive measurements.

Which of the following statements regarding glycemic control in critically ill adults is correct?

a. Hyperglycemia is associated with better clinical outcomes compared with normoglycemia
b. Insulin therapy to achieve blood glucose of <110 mg/dL is recommended
c. Insulin therapy to achieve blood glucose of 140 to 180 mg/dL is recommended
d. Seizure is the most common adverse effect of intensive insulin therapy
e. Hypoglycemia is associated with better clinical outcomes than normoglycemia




Category: Critical Care Medicine-Cardiovascular Disorders--->Shock States
Page: 1 of 2